Aa
A
A
A
Close
Depression Community
10.6k Members
Avatar universal

Afraid to talk to my doctor about my depression

Let me start by outlining my history. I hope for an informed decision from a professional.

At age 10 I woke up one morning and couldn't go to school. I was a great student, participated in activities, and had a decent amount of friends, but suffered anxiety and depression without being aware of what it was. Eventually I was diagnosed, put on Effexor XR and Klonipin. For almost ten years I did extremely well. In college, I was diagnosed with ADD and put on Adderall.
My junior year of college, both my grandmother and cousin passed away within two weeks of each other. I became extremely depressed again and had to readjust my medicines. I left school and after a year of working with a psychiatrist I found myself in a position to return to school. Meds were Effexor XR, Adderall XR, Wellbutrin, Lamictal, and Lorazepam.
During my senior year in college, my father left our family and I experienced a lot of anger and frustration towards this. I thought my family was leaving me. He had an affair for two years and for those two years I tried desperately to hold a job, but could not because I felt so depressed and hopeless. My dad did return and we started a family business. So now I do have a job.
Things went downhill after college, I became very moody and angry at my situation. Because of this my psychiatrist put me on new meds. I am now on Lexapro, Latuda, Lorazepam, and Adderall XR. I am able to function, but not live. I work from my couch, very rarely leave the home, and feel like a complete zombie. I have urges to take more Adderall throughout the day as I feel that is the only medicine that helps me actually "live".
My new doctor changed my antidepressant from Lexapro to Pristiq about a month ago to solve this problem. The second week on Pristiq I actually left my house to visit a friend twice and for the first time in years I enjoyed listening to the radio in my car. I also did not have the urge to abuse my Adderall. However, it also made me very angry, gave me night terrors, and bad stomach pains. I would have dealt with the night terrors and stomach pains, but the anger made me lash out at my family for little things. I felt a bit out of control.

Now I am back to feeling like a zombie on Lexapro, Latuda, Adderall XR, and Lorazepam. I cannot leave my couch. All I want is to enjoy listening to the radio again. That gave me hope that maybe there is a treatment out there that will work for me, but I'm at a loss with the side effects. I've read somewhere that amphetamines mixed with some of these antidepressants can cause unwanted side-effects. Can a professional elaborate? If I stop taking my Adderall I will stop functioning completely, but if I don't does this mean I can never be put on an antidepressant that might make me happy again?

I need help.
1 Responses
Avatar universal
There are no professionals on here, just folks like you.  But it doesn't take a professional to know one thing -- at age 10, when you should have been sent to therapy, you were put on strong drugs that are very stimulating.  You've been taking them ever since.  Nowhere in your dissertation of your drug history above do you mention therapy to try and get to the bottom of why at age 10 you started feeling so different.  Most chronic mental illnesses occur in early adulthood, not at age 10.  But now, you're used to being on stimulating drugs.  Effexor is very stimulating.  Pristiq is just new Effexor with some of the structure altered.  Wellbutrin is the most stimulating antidepressant on the market.  And Adderall is speed.  You can't expect to suddenly stop taking these kinds of drugs after so many years, with your brain developing on them, and feel immediately normal.  You also don't say if you stopped these drugs while making changes by slowly tapering off of them and then starting the new meds.  You could also have years of withdrawal symptoms going on.  Which is to say, drugs never cure mental problems, they just tamp down the symptoms.  Therapy doesn't always or even usually work, but when it does, it changes the way you think.  Drugs don't do that, they're an artificial way of dealing.  Now, therapy never did squat for me, so I'm on medication.  You don't sound like you were ever given that choice, so here you are, on a cocktail of chemicals and not  even knowing if you ever needed them.  But you do need them now, and it seems you're having problems with the antidepressants that are not as stimulating, the ssri class.  I wish I had an answer for you, I don't -- if we were all at a distance and weren't suffering, I'd tell you it's time to start all over again, which would take time and be very uncomfortable and might never work.  So at least, you might try getting by with fewer chemicals.  There are drugs you haven't tried, but here's the rub -- the best way to know if they work is to take them one at a time, and you're already on several.  Maybe the place to go is something like Cymbalta or another drug in the snri class, since you seem to need the stimulation.  The Effexor apparently pooped out, and they basically put you on it again when they put you on Pristiq.  There are other drugs in that class.  In the meantime, have you ever tried therapy?  Eating better?  Exercise?  Doing more things you love doing?  There are more than one way to skin a cat, if you get my drift.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.